Alert archive / Oklahoma / Flash Flood Warnings in 1996

Flash Flood Warning 9, NWS Norman, OK

July 11, 1996Canadian County, Grady County, Oklahoma County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 11, 1996, 1:22 AM CDT for Canadian County, Grady County, Oklahoma County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 11, 1996, 1:22 AM CDT (06:22 UTC)
Expired
Jul 11, 1996, 4:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Canadian County, OK, Grady County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 40 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1996-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1996-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 110621
FFWOKC
OKC017-051-109-110915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
122 AM CDT THU JUL 11 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 430 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     SOUTHERN CANADIAN...NORTHERN GRADY AND OKLAHOMA

INCLUDING THE FOLLOWING LOCATIONS
     AMBER...BETHANY...CHICKASHA...CHOCTAW...DEL CITY...JONES...
     LUTHER...MIDDLEBERG...MIDWEST CITY...MINCO...MUSTANG...
     NICHOLS HILLS...OKLAHOMA CITY...POCASSET...SPENCER...TUTTLE
     ...UNION CITY AND YUKON

AT 122 AM CDT RADAR INDICATED SHOWERS AND THUNDERSTORMS OVER SOUTHWEST
OKLAHOMA... SOUTHERN CANADIAN AND NORTHERN GRADY COUNTIES. RAINFALL
RATES NEAR ONE INCH PER HOUR ARE LIKELY WITH THESE STORMS. THE GROUND IS
ALREADY SATURATED AND MANY CREEKS ARE RUNNING FULL FOLLOWING 3 TO 4 
INCHES OF RAIN THAT HAS ALREADY FALLEN SINCE LAST NIGHT. 

MOTORISTS SHOULD BE NOT ATTEMPT TO DRIVE THROUGH ROADWAYS COVERED WITH
RAPIDLY FLOWING WATER. STAY AWAY FROM DITCHES AND CREEKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
IT IS VERY DIFFUCULT AT NIGHT TO TELL HOW MUCH WATER IS ON
ROADS.  MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN
DEPTH.

LAT...LON 3538  9764 3511  9766 3502  9791 3511  9805
          3534  9810 3547  9812 3569  9714 3542  9724
CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 9:15 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 10, 9:15 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
915 PM CDT WED JUL 10 1996

SHOWERS HAVE BEEN PERSISTENT FROM PERRY AND CHANDLER SOUTHWEST TO HOBART
AND THE WICHITA MOUNTAINS. MOST OF THE OTHER ACTIVITY DIED DOWN THIS
EVENING.  KFDR IS SHOWING A BIT OF INCREASE IN COVERAGE AGAIN ACROSS
WEST CENTRAL OKLA AND ALSO IN N TX.  ACTIVITY IN TX PANHANDLE AND W TX
IS NOT AS WIDESPREAD AS LAST NIGHT. AGAIN WITH WK S/W APRCHNG AREA
OVERNI>GHT AND VERY MOIST SOUNDING... IT STILL LOOKS GOOD FOR MORE
ACTIVITY THRU THE OVERNIGHT HOURS.  WILL NOT MAKE ANY CHANGES AT THIS
POINT.

.26.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:25 AM CDTFlash Flood WarningOUNCanadian, Oklahoma3 hr
Jul 11, 9:56 AM CDTFlash Flood WarningOUNLincoln, Oklahoma, Pottawatomie3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.